1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Continuously hypo-ing. Help!!

Discussion in 'Type 1 Diabetes' started by Nomi, Jan 16, 2012.

  1. Nomi

    Nomi · Well-Known Member

    Messages:
    145
    Likes Received:
    19
    Trophy Points:
    38
    Hi guys,

    Quick question for you all. I have been adjusting my background insulin as my bg rises quite a bit overnight. I take split injections of levemir one when i get up, one before bed. I started on 9.5 units in the morning and 10 units on a night and have increased the night time dose to 15 ( went up by 1 every cpl of nights). this seems to have fixed the issue of my bg rising overnight but the past couple of days I am constantly hypo-ing even when the bolus i take with food should leave my bg around 8 (major bad hypo day on sunday didn't want a repeat!!). I have a really bad cold as well could this be making things worse?? how do I stop these hypos?? last night I took 12 units and this morning 9 units but I'm still hypo-ing.

    any ideas??

    looking forward to having some haribo on the plus side:)

    thanks

    Nomi
     
  2. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    Nomi,

    It looks like you have increased your levemir by too much if you are certain your meal-time ratio's are correct, try reducing the doses by a single unit each time and hopefully the hypo's will reduce.

    Having a cold won't make you hypo....if anything it is more inclined to raise your bg rather than lower it.
     
  3. Fallenstar

    Fallenstar · Well-Known Member

    Messages:
    546
    Likes Received:
    15
    Trophy Points:
    38
    Continuous Hypoing is usually due to Basal I have found, I have found with Levemir that there is a real tipping point with it with me of only a unit..A good insulin though when you get it bang on.
    Reduce it down by a few units and wait to see what happens over the next few days.

    Ooo Haribo,I love them love hearts :D
     
  4. Nomi

    Nomi · Well-Known Member

    Messages:
    145
    Likes Received:
    19
    Trophy Points:
    38
    The problem with reducing it again is that overnight my bg will rise a lot, which is why I had increased in the first place. I guess I'll just have to keep trying!! thanks
     
  5. candi-girl

    candi-girl Type 1 · Well-Known Member

    Messages:
    356
    Likes Received:
    130
    Trophy Points:
    83
    test in the night, are you going low and then your body kicks in glucose and makes you high in the morning?
     
  6. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    Hi

    I used to have problems controlling my bg levels overnight using basal insulin as well.

    For me I decided to eat some carb before bed but also increase my Lantus up by about 2u so that when I got up in the morning my bg levels were ok and not high. You might be one of those people who tend to go low from midnight to 4am but then start to go higher as the morning starts to approach. Testing frequently during the night will indicate what you need to do.

    If you still have dreadful trouble, then approach a consultant with the view of using a pump.

    Hope this helps :)
     
  7. Nomi

    Nomi · Well-Known Member

    Messages:
    145
    Likes Received:
    19
    Trophy Points:
    38
    I used one of the continuous bg monitors for a week and it showed that my bg steadily increased overnight, no dips, no major increases so i decided (the nurse actually asked me to tell her what i was gonna do about it) to increase my background slowly until the reading in the morning was roughly consistent with the reading before bed.
    Do you think that if I increased my evening dose back to 15 but significantly reduced the amount I take when i get up, it will make a difference? I used to just take one dose of levemir on a night, I could always try that again...?

    I often hypo before lunch if i don't have a snack mid morning so i think there is too much basal going around in the morning...

    i intend to have one last major go at getting it right before seriously considering a pump...
     
  8. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    Hi

    I would leave your nightime basal as it is if you've been able to adjust it so that your fasting bg levels in the morning are ok.

    You can also adjust your breakfast carb ratio to prevent you feeling hypo mid morning. No need to adjust the morning basal unless you find that you are continually feeling hypo 1hr after eating lunch.

    Dont worry about adjusting nightime basal insulin. I often needed to do it as my body had a mind of its own. :lol:
     
  9. josie38

    josie38 · Well-Known Member

    Messages:
    281
    Likes Received:
    11
    Trophy Points:
    38
    Hi,

    Quick suggestion - you don't say at what time you are taking these split doses. If you have a fair bit of basal still swishing around in the morning then you are topping it up with your morning dose then maybe you should think about changing the time you have them. So if you are having 15units at night then 9.5 units when you get up maybe you could take the morning one a bit later.

    Just a thought :D :D :D

    Josie
     
  10. xMenace

    xMenace · Member

    Messages:
    15
    Likes Received:
    0
    Trophy Points:
    21
    You are trying to match a basal pattern that possibly looks like a mountain range with an almost flat insulin. If you cover the hills, the valleys get flooded. If you let the values grow, the mountains stick out. You'll have much better luck tying to find the binary value of .01

    I recommend something a little more radical. Your Levemir should be strong enough to only cover your sleeping basals. If it's too high for the afternoons, you can manage that with food adjustments - eat a late lunch and count some of the excess as a meal bolus, or simply snack. You can't do that at night, and many would argue you don't want to as it's not an ideal solution and will promote weight gain. The simple solution is to wake up when your Dawn Phenomenon starts, roughly 5am, inject enough rapid insulin to cover it, and hop back in bed. I also recommend some detailed basal testing to get a better understanding of your patterns.
     
  11. stevie24

    stevie24 · Member

    Messages:
    16
    Likes Received:
    4
    Trophy Points:
    23
    I have been advised to test before a carb free meal then test again 3-4 hours later so that you have quick acting in your system, you should be roughly the same bg reading if you are on the correct dosage
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook